Alert archive / North Dakota / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 31, NWS Grand Forks, ND

June 13, 2017Ransom County, Sargent County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 13, 2017, 4:07 AM CDT for Ransom County, Sargent County, North Dakota. It was in force for 53 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 13, 2017, 4:07 AM CDT (09:07 UTC)
Expired
Jun 13, 2017, 5:00 AM CDT
In force
53 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Ransom County, ND, Sargent County, ND

The radar

The Aberdeen radar (KABR), 106 km from the middle of the area, began a volume at 09:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 13, 4:59 AM CDTHAIL 13 Wsw Forman, NDHAIL FROM DIME TO QUARTER SIZED FELL OVER A 3 TO 4 MINUTE PERIOD ACROSS PORTIONS OF CENTRAL FORMAN TOWNSHIP.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 52 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 9.1 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2017-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2017-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2821 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

360 
WUUS53 KFGF 130907
SVRFGF
NDC073-081-131000-
/O.NEW.KFGF.SV.W.0031.170613T0907Z-170613T1000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
407 AM CDT TUE JUN 13 2017

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Ransom County in southeastern North Dakota...
  Sargent County in southeastern North Dakota...

* Until 500 AM CDT.

* At 405 AM CDT, severe thunderstorms were located along a line
  extending from near Merricourt City to near Ellendale to near Hecla
  to near Houghton to near Groton, moving northeast at 50 mph.

  HAZARD...70 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect considerable tree damage. Wind damage is also 
           likely to mobile homes, roofs, and outbuildings. 

* Locations impacted include...
  Lisbon, Enderlin, Gwinner, Milnor, Forman, Rutland and Sheldon. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4594 9801 4628 9801 4628 9803 4663 9803
      4663 9753 4657 9742 4643 9735 4614 9726
      4606 9726 4594 9742
TIME...MOT...LOC 0905Z 216DEG 44KT 4613 9879 4604 9844 4587 9819 4573
9811 4553 9805

HAIL...1.00IN
WIND...70MPH
 
$$
SPEICHER
1 follow-up statement
830 
WWUS53 KFGF 131003
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
503 AM CDT TUE JUN 13 2017

NDC073-081-131012-
/O.EXP.KFGF.SV.W.0031.000000T0000Z-170613T1000Z/
Ransom ND-Sargent ND-
503 AM CDT TUE JUN 13 2017

...THE SEVERE THUNDERSTORM WARNING FOR RANSOM AND SARGENT COUNTIES
HAS EXPIRED...
    
The storms which prompted the warning have moved out of the area. 
However a follow up warning has been issued to the northeast and 
still includes portions of Ransom and Sargent counties.

LAT...LON 4594 9801 4628 9801 4628 9803 4663 9803
      4663 9753 4657 9742 4643 9735 4614 9726
      4606 9726 4594 9742
TIME...MOT...LOC 1002Z 216DEG 44KT 4668 9821 4659 9786 4642 9761 4628
9753 4608 9747

$$
SPEICHER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 4:02 AM CDT, 5 minutes earlier.

Area forecast discussion, Jun 13, 4:02 AM CDT, 5 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
402 AM CDT Tue Jun 13 2017

.SHORT TERM...(Today and tonight)
Issued at 401 AM CDT Tue Jun 13 2017

A bowing MCS will bring the first round of storms and showers early
this morning. Damaging wind threat is the primary concern for the
southernmost areas in the forecast area this morning as a strong
rear inflow jet propels this system northeast from South Dakota.
Other than wind threat, high resolution models are indicating that
this system could bring up to several inches of rain. This, combined
with strong moisture transport, low level jet forcing, and high
precipitable water values, could lead to localized flash flood
threat with the second round of storms this evening.

The convective allowing models have come into better agreement
regarding the MCS evolution and the timing of the second round of
afternoon/evening thunderstorms development. Most indicate the MCS
clearing out of eastern North Dakota and the southern RRV around mid
day to early afternoon. There is also better synoptic model
agreement regarding the track of the surface low center, which will
remain to our west, and eventually northwest, through the evening.
Remnant cloud cover may delay surface heating initially, but
aforementioned moisture and dew points in the 60s will help MUCAPE
values rise into the 3000-4000 J/kg by mid afternoon. Once the cap
erodes with decreasing 700 mb temperatures, the aforementioned
ingredients, combined with 0-6 km bulk shear values of 45-60 kts, an
850mb jet streak, and the approaching surface low center will likely
allow for some initial discrete cell development in the afternoon.
Initiation of the second round of storms could begin as early as mid
day but becomes more likely as the afternoon continues with coverage
increasing heading into the evening. Large hail, damaging winds, a
few tornadoes, and localized flash flooding are all threats possible
late this afternoon and through the evening hours. Storms will clear
out gradually from west to east as the cold front moves in
overnight.

.LONG TERM...(Wednesday through Monday)
Issued at 401 AM CDT Tue Jun 13 2017

Long term period begins with a closed upper low over NW ND-SE Sask
region that lifts north northwest into central MB by noon Thursday.
Rain showers and isolated TS will remain across the northern third
of the CWA as the low lifts into MB. The upper low then moves into
NW Ontario over the next 24-hr period (by noon Friday), with
cyclonic flow across the north keeping some isolated showers in
the north and northeastern zones prior to 06Z Friday. With zonal
flow aloft, a short wave trough moves into ern ND Fri afternoon.
ECMWF/GFS fairly consistent with POPs across ern ND and the
northern valley however the ECMWF is a bit quicker moving the SWT
through. The zonal pattern will keep chances of rain showers
across far northern zones through noon Saturday, when a sharper
SWT and more NW flow pattern brings chances of rain showers across
the entire CWA. Weak instability across southern zones will bring
a chance for isold TS across the south Sat PM. Low POPs will
remain thorugh Sun as the NW flow pattern brings a series of
weaker SWTs across mainly the north. A low amplitude upper ridge
begins to build, per GFS, over Alberta by noon Sun...and Sun night
into Tue should be dry for all but the far northeast where
cyclonic flow associated with low pressure over Ontario continues
to bring low chances of activity over Lake of the Woods. Daytime
highs will be in the 70s and 80s early in the period and generally
be in the 70s Saturday and beyond...with cooler temps across the
far north.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1128 PM CDT Mon Jun 12 2017

High resolution models continue to show one round of
showers/storms moving through most of the TAF sites during the
morning hours. Went ahead and updated the VC mention to go more of
the predominant type for a 3 hour window as this moves through.
Not totally confident on this, but later shifts can scale back if
need be. Only went thunder at KFAR, with showers elsewhere.
Thinking there should be a break until later afternoon and early
evening, when more showers/storms will form. Best potential still
appears to be at KFAR, but only went with VCTS at most TAF sites
to cover this. Winds still appear to be pretty gusty, especially
by late morning into the afternoon.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

SHORT TERM...BP
LONG TERM...Speicher
AVIATION...Godon
Hazardous weather outlook, Jun 12, 4:47 AM CDT, 23 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
447 AM CDT Mon Jun 12 2017

MNZ002-003-022-027>032-040-NDZ028>030-038-039-049-052-053-131000-
Norman-Clay-Mahnomen-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Griggs-Steele-Traill-
Barnes-Cass-Ransom-Sargent-Richland-
447 AM CDT Mon Jun 12 2017

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Scattered thunderstorms are possible across portions of eastern
North Dakota and west central Minnesota. The best chance for
nocturnal thunderstorms will be along and west of the Sheyenne
River. A few strong storms are possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is an increasing risk for severe thunderstorms late Tuesday
afternoon into Tuesday night across southeastern North Dakota and
west central Minnesota. Large hail, damaging winds, and tornadoes
are possible. The greatest potential for strong tornadoes exists
in the far southern Red River valley into west central Minnesota.

There will be periods of showers and thunderstorms across the
region from Thu through next Mon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is probable Tuesday into Tuesday night.

MNZ001-004-005-007>009-013>017-023-024-NDZ006>008-014>016-024-026-
027-054-131000-
West Polk-Kittson-Roseau-West Marshall-East Marshall-
North Beltrami-Pennington-Red Lake-East Polk-North Clearwater-
South Beltrami-South Clearwater-Hubbard-Towner-Cavalier-Pembina-
Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-Grand Forks-
Western Walsh County-
447 AM CDT Mon Jun 12 2017

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Showers and thunderstorms are possible across the Devils Lake
basin late tonight. A few isolated strong storms are possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a chance for severe thunderstorms late Tuesday afternoon
through Tuesday night across northeastern North Dakota and most of
northwest Minnesota. Large hail and damaging winds will be the
primary threat, although tornadoes are possible.

There will be periods of showers and thunderstorms across the
region from Thu thorugh next Mon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible Tuesday into Tuesday night.

MNZ006-131000-
Lake Of The Woods-
447 AM CDT Mon Jun 12 2017

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a chance for severe thunderstorms Tuesday evening and
Tuesday night. Large hail and damaging winds are possible with the
strongest storms.

There will be periods of showers and thunderstorms across the
region from Thu through next Mon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible.

Speicher

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 4:58 AM CDTSevere Thunderstorm WarningFGFBarnes, Cass, Ransom, Sargent62 min
Jun 13, 5:44 AM CDTSpecial Weather StatementFGFCass, Steele, Traill46 min
Jun 13, 9:51 AM CDTHigh Wind WarningFGFGrand Forks, Pembina, Walsh2 hr

Nearby

Severe Thunderstorm Warnings in North Dakota, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.